Skip to main content
Top

22-08-2022 | Breast cancer | News

Alpelisib ‘a likely cause’ of colitis

Author: Shreeya Nanda

share
SHARE
print
PRINT
insite
SEARCH

medwireNews: US researchers have described a series of cases of colitis in patients receiving the PI3K inhibitor alpelisib.

Alpelisib in combination with fulvestrant is approved by the US FDA for men and postmenopausal women with hormone receptor-positive, HER2-negative, PIK3CA-mutated, advanced breast cancer that has progressed after prior endocrine therapy, explain the study authors in a research letter published in JAMA Oncology.

“[D]iarrhea is a common adverse event associated with use of alpelisib,” but postmarketing surveillance pointed to “colitis as a new safety signal,” they add.

The team therefore queried the FDA Adverse Event Reporting System and identified 20 patients – all women (mean age 54 years) – treated with alpelisib who experienced noninfectious colitis. The adverse event occurred within 6 months of treatment initiation in nearly three-quarters (72%) of the 18 patients with available information on time to onset.

All patients had at least one serious outcome, including hospitalization in 19, intestinal perforation in four, and death in two, which “may have been averted with early recognition and intervention,” say Kathleen Sullivan and collaborators from the US Food and Drug Administration in Silver Spring, Maryland.

Colitis was considered probably related to alpelisib use in four cases and possibly related in the remaining 16.

Nine patients either permanently discontinued the PI3K inhibitor or resumed it at a reduced dose after resolution of colitis (ie, positive dechallenge), while three had recurrent colitis after alpelisib was reintroduced (ie, positive rechallenge).

“[T]he findings support alpelisib as a likely cause of colitis on the basis of temporality and positive dechallenge/rechallenge,” write Sullivan et al.

They continue: “Despite limitations inherent to spontaneous reporting systems (ie, underreporting, variable report quality, lack of comparator, population of uncertain size), these data, together with clinical trial information and biological plausibility, support colitis as an alpelisib-induced adverse event.

“The US prescribing information for alpelisib was recently updated to increase clinicians’ awareness and promote early recognition of colitis and guideline-based treatment (eg, enteric-acting and/or systemic steroids, drug discontinuation or interruption).”

medwireNews is an independent medical news service provided by Springer Healthcare Ltd. © 2022 Springer Healthcare Ltd, part of the Springer Nature Group

JAMA Oncol 2022; doi:10.1001/jamaoncol.2022.3249


share
SHARE
print
PRINT